Dr. Maggie Little
Toxicosis, emesis, vomiting, and maybe a little diarrhea
Can anyone guess what I am doing in these pictures?
Yes, I know you are jealous of how glamorous my job is. In these pictures, I am performing “Gastric Lavage”, otherwise known as “stomach pumping.” This particular patient had eaten an unknown quantity of a human drug called Baclofen. It is a muscle relaxer and must taste terrific to dogs because I have treated many dogs for this toxicity. Most of the Baclofen toxicities I have treated have come in unconscious and poorly responsive. With this dog, I had to perform CPR and provide ventilation. There is an endotracheal tube for oxygen support and the tube in my hand is a stomach tube.
I flushed out over 15 pills from this dog’s stomach. I then passed Activated Charcoal via the stomach tube to prevent absorption of the partially digested pills. We provided supportive care and administered something called “Intravenous Intralipid Therapy.” Intralipids help to clear out many poisonous substances in toxicities we often see. This particular patient was standing up and barking within 12 hours.